Tennessee, 2010

Flash Flood in Tennessee, July 3, 2010

July 3, 2010 · NWS MEG · 1 event in 1 county or zone

A nearly stationary surface trough was located over the Mid-South during the afternoon and evening hours of July 3rd, 2010. The combination of daytime heating and the trough produced showers and thunderstorms across portions of West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A nearly stationary surface trough was located over the Mid-South during the afternoon and evening hours of July 3rd, 2010. The combination of daytime heating and the trough produced showers and thunderstorms across portions of West Tennessee. A few storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 3, 5:40 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 3, 5:40 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
640 PM CDT SAT JUL 3 2010

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUL 3 2010/

DISCUSSION...

SKIES ARE PARTLY TO MOSTLY SUNNY OVER MUCH OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES FROM THE MID 80S TO LOWER 90S. A
COUPLE OF ISOLATED THUNDERSTORMS HAVE DEVELOPED IN WEST TENNESSEE
AND EAST ARKANSAS. THIS ACTIVITY MAY INCREASE A LITTLE DURING THE
EVENING HOURS SO HAVE PUT 20 POPS IN THE FORECAST. ANY ACTIVITY
THAT DEVELOPS SHOULD DISSIPATE SHORTLY AFTER SUNSET.

HOT AND HUMID WEATHER SHOULD PERSIST THROUGH THE REMAINDER OF THE
HOLIDAY WEEKEND AS UPPER LEVEL RIDGE HANGS OVER MUCH OF THE
EASTERN U.S. AN ISOLATED THUNDERSTORM IS NOT OUT OF THE QUESTION
BUT COVERAGE SHOULD REMAIN LIMITED.

MODELS SHOW WEAK TROPICAL SYSTEM REACHING THE LOUISIANA COAST BY
MONDAY AFTERNOON AND MOVING INTO SOUTHEAST TEXAS BY MONDAY NIGHT.
THIS SYSTEM MAY HELP PRODUCE A FEW THUNDERSTORMS FOR THE FORECAST
AREA FOR MONDAY NIGHT.

A WEAK COLD FRONT WILL MOVE INTO NORTHWEST ARKANSAS AND CENTRAL
MISSOURI ON TUESDAY WHICH MAY KICK OFF A FEW ISOLATED
THUNDERSTORMS ACROSS THE FORECAST AREA FOR TUESDAY AND TUESDAY
NIGHT. THE UPPER LEVEL RIDGE WILL STRENGTHEN SOME OF WEDNESDAY AND
REMAIN IN PLACE FOR LATTER PART OF THE WEEK. AS A RESULT...DRY
WEATHER SHOULD RETURN FOR WEDNESDAY THROUGH SATURDAY WITH
TEMPERATURES RETURNING TO THE MID 90S. WITH HIGH HUMIDITY EXPECTED
DURING THIS PERIOD...HEAT INDICES MAY EXCEED 100 DEGREES AT TIMES.

ARS

.AVIATION...

00Z TAF CYCLE

ISOLATED SHRAS/TSRAS MAINLY NORTH OF I-40 WILL DISSIPATE BY 04/02Z
AND SHOULD NOT IMPACT ANY TAF SITES. EXPECT VFR CONDITIONS THROUGH
THE TAF PERIOD. AIRMASS WILL BE MORE STABLE ON SUNDAY SO NO
SHRAS/TSRAS EXPECTED. SOUTH WINDS WILL DIMINISH AROUND 04/01Z AND
INCREASE AGAIN TO 8-12 KTS AFT 04/15Z.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  93  73  94 /  20   0  10  10
MKL  69  92  67  92 /  20   0  10  10
JBR  72  93  69  93 /  20  10  10  10
TUP  70  92  71  92 /  20   0  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 3, 3:51 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT SAT JUL 3 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT SAT JUL 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND HUMID WEATHER WILL RETURN NEXT WEEK ACROSS THE MID SOUTH
WITH DANGEROUS HEAT INDEX VALUES APPROACHING OR EXCEEDING 105
DEGREES POSSIBLE DURING THE MIDDLE TO END OF NEXT WEEK. HEAT
ADVISORIES MAY BECOME NECESSARY ACROSS PORTIONS OF THE MID SOUTH DURING
THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The radar

The Memphis radar (KNQA), 11 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tipton

When
July 3, 5:45 PM CST to 7:00 PM CST
Where
Tipton County, 0.94 mi SSE of Munford to 1.03 mi S of Munford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.438, -89.823

Heavy rain produced flash flooding southwest of Munford. Portions of McCormick Road were closed due to flooding as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245491.